Tuesday, March 18, 2014

The Good, The Bad and The Ugly of Methotrexate

Today I write a little bit out of frustration and desperation. I want to throw my hands up, wave a white flag and beg some one to come take this JA thing away. You're probably asking why....I mean, it seems like Monkey is doing great, right? He doesn't seem to be in pain, he's walking, running, and acting like a four year old should act. What's the problem? Let me tell you.

It's the other side of the coin...the trade off we've had to make to get where we are with his disease. He's been on Methotrexate for a little over a year now. As with most medications there are possible side effects...here's a list of common MTX side effects:
Bacterial Infection of Blood or Tissues affecting the Whole Body, Infection caused by Bacteria, Inflammation of the Gums and Mouth, Canker Sore, Stomach or Intestinal Ulcer, Inflammation of the Lining of the Stomach and Intestines, Hole in the Intestine, Bleeding of the Stomach or Intestines, Sun-Sensitive Skin, Azotemia, Decreased Blood Platelets, Decreased White Blood Cells, Dizzy, Low Energy, Loss of Appetite, Feel Like Throwing Up, Throwing Up, Not Feeling Well.
When Monkey first started MTX he showed side effects…I’m talking days after his first dose it was that fast. He began to get what looked like chapped lips and eventually that turned into sores in his mouth. He also complained of an upset belly. The docs quickly called in a script for folic acid and leucovorin to counter the effects. Thankfully that did the trick. But, there are a few undocumented side effects. Ones that other families have experienced but that are not officially listed. A few months later we experienced one of these…the MTX Monster started showing up.

Most four year olds can be temperamental, I know that. Especially when they are strong willed and when they have two older brothers, one of which is only 18 months older than him. But the way he’s been acting lately…I mean, it’s like a crazy drama train goes off in his poor body and he doesn’t know what to do. He’s always on the edge of tears…always. He flips out so easily if he feels like some one isn’t being nice or fair. And when I say flips out the poor kid runs off sobbing like his dog just got hit by a car. I try so hard to talk to him and comfort him. I try to let him know that it’s ok that he’s feeling frustrated/sad/angry/hurt but that we need to find a better way to react. That usually doesn’t go over so well.

It just breaks my heart when he’s like this…which is more often these days. I know it’s not my Monkey. I know that he is like that somewhat but not to this degree. It’s like the medication has turned up the volume on his emotions. I also know that it probably makes him tired and probably makes him not feel well. That would make me moody too. The hardest part is him not being able to express how he feels or why he’s acting the way he is. He can’t look at us and say, “I’m not feeling so great today, I think I’m going to lay down and see if I feel better after.”

So, here we are with the good, the bad and the ugly of JA and medication. Thankfully we have an appointment this week with his doctors so we can discuss our options. Please say a prayer for us that we make the best decision for him. It’s so hard to figure out what’s best when all the options have their bad points.